Thyroid function improving after 22 years. Why?

Hi. I've just joined this group as I'm not happy with the explanation I'm getting from my GP. 

I'm 63, female and was diagnosed hypo 22 years ago. My levothyroxin dose was increased over the first year to 100mcg and 125 msg on alternate days. All was stable until my annual checkup in 2015, when my FT4 was low and my TSH high. My dose was increased to 125mcg every day.  We moved to a new part of the country and my new GP ordered tests. My TSH was off the bottom of the scale, so my dose went back to the alternate days dose. Next test showed TSH registering - just - so my dose was lowered to 100mcg a day.  I feel hypo, especially in the relation to the cold.  The latest test shows my TSH is still low but my GP is kindly not reducing my dose just now and will test again in 12 weeks. I asked why I'm now on a lower dose than at any time over the last 22 years and was told my body probably didn't need as much as it did when I was younger. This just doesn't seem right to me. Any ideas?

Thanks 😀

19 Replies

  • I don't know the explanation for the changes, but be careful about dropping your dose just becasue of your TSH. Mine has always been off the bottom of the scale, since I first took T4 (after my thyroid was removed). It might be that you will only feel well with a low tsh.  I would only agree to drop if I felt over-medicated.

    According to some research, many of us will only get our T3 back to where it was by being medicated until our tsh is suppressed. This may relate mainly to those of us without a thyroid gland. However, even with a thyroid gland, after years of treatment, yours might have atrophied.

    If you're not sure, try dropping your dose a little without telling the GP, and if it seems ok after several months, then tell your GP. If you agree to drop it, and then you feel ill, you might not be able to get them to increase it again.

  • Thanks for the feedback.  I know I'm at my best with a low TSH but 'numbers is numbers' is the rule at my new practice! I need to educate them - a lot!  They don't measure T4, let alone T3, so I've a lot of work to do. 😀

  • It would be useful to ask for copies of your blood test results over the last few years, including those from your previous surgery.  Looking at the fT4 figures you could see if your hormone status was really changing (fT4 going up) or whether the TSH was changing independent of the fT4.  Your TSH might be falling, suggesting your pituitary is getting a bit weak.  Or the TSH assay used by the new surgery is reporting differently to the old one.  (These assays are not 100% perfect).

    I would ask your doctor to medicate you so that you do not have hypothyroid symptoms and then see if they can sort out why the numbers.  Another possibility is that you still have some functioning thyroid tissue and it is flaring up and producing extra hormone.  If your blood tests keep jumping about I'd ask to see an endocrinologist.

  • Thanks for that. I'll try to get my old results and see what they are. Keeping a record / diary sounds like a plan. New GP is totally focussed on the numbers so I may have to educate her! 😉

    At the moment they are only testing TSH and telling me my results are 'normal', not giving me the figures!  But I'll  preserve - or change doctors!

    Thanks again

  • TammyNorry,

    'Normal' is an opinion, not a result.   The Data Protection Act entitles patients to their results.  Ask your GP Receptionist for a copy of your recent result with the range.  If necessary, contact the practice manager and make a subject access request.

    There may be a nominal £1/£2 charge to cover the cost of printer ink and paper.  Results for tests more than 40-days old may incur a higher charge.  If you want all of your historical test results you may have to buy your entire GP record which costs £50.

  • Thanks for the info. I've done that today but I'm working over two surgeries as we moved house last year.  The old GP practice has incomplete records, the missing ones being the most recent. Sod's Law!

    I've made the mistake of having the test done about an hour after I take my Thyroxine. I know now to avoid that in future. Next test is 12 weeks away, but I'll see how I feel over the next four weeks and request an earlier one if things don't pick up. 

    Thanks again

  • Doctors think that the TSH is the deciding factor and adjusting the meds to 'fit' the TSH.

    Has your doctor taken a Free T4 and Free T3 blood test. It is T3 which is the active hormone required in our receptor cells which makes us feel good. T4 (levothyroxine) has to convert to sufficient and maybe you're not converting as you used to.

    Blood tests should be at the earliest possible time and don't eat before it. Also don't take levo before and allow about 24 hours between the last dose and the test. This allows the TSH to be at its highest and is the deciding factor for the doctor.

    If you've not had B12, Vit D,iron, ferritin and folate checked recently ask for those also. Get a print-out of your results for your own records and post for comments.

  • Thanks for that. I'm going to wait for 6 weeks before next test. That's 1/2 of what the doctor suggested. I feel like I'm being a nuisance because she's just kept reducing my dose even although I'm feeling hypo. I'll keep a symptom diary for 6 weeks and take that with me. They have only tested TSH at this new practice so I'll ask for at least FT4 and FT3 on the next test.  Will post what results I have once I've collated them. 😀

  • I can relate to you, I could have written it myself.

    I too have been Hypo for as long as you I am 61 and wondering if it's anything to do with the menopause?

    When I was first diagnosed I was told by an Endo that the older I got the more I would need but that doesn't seem to be the case as the doseage is getting less but I feel terrible. Have just posted on here with title of Stomach feels alive, have you had any similar symptoms?

  • I was put on a Protein Pump Inhibitor (PPI) as I was feeling  nauseous about 4 months ago.  It's called Omeprazole and has cured the nausea. From what I've read today it seems that PPIs can affect how the body handles thyroxine, reducing its effect. I need to read more about that before I say anything to my GP.  I've also had an abdominal ultrasound to rule out gallstones or liver problems.  But no idea what caused the nausea in the first place. 

    Does that tie in with your symptoms?

  • The PPI will also have lowered your B12. It's absolutely imperative to get that tested asap.

    Most hypos have low stomach acid, and that can make you feel nausius because of undigested food hanging around in the stomach. PPIs will have lowered your stomach acid even further. But doctors hand them out like sweeties t the slightest excuse, with no idea what they do to people!   

  • My GP won't do any other tests except TSH. So where does that leave us!?

    I am going to get some private ones done.

  • According to many expert people on here lots of things can upset the workings of Throxine so I am not surprised really. To be honest I have just been to the GP who has diagnosed a kidney infection! Wonderful so now I will have to contend with the antibiotics which I can very rarely take.

    Hope you continue not to feel nauseas.

  • Me too!  Hope you feel better soon 🍪

  • I, too could have written that. I'm 64 with 23 years diagnosed with hypo!   In the last 5 years they've diagnosed me with other autoimmune diseases.  Iv read somewhere that if you have one autoimmune there can be a lot more lurking.  Perhaps the reason for the changes in numbers is there could be another autoimmune on the increase in your body.? 

    Good luck

  • Thanks for that information. My major joints are sore these days and I'll investigate a connection. 

  • Sore joints in a person with thyroid problems may be caused by low (or lower than optimal) vitamin D.

    Hypothyroidism dries out the body in all sorts of ways - dry skin, dry eyes, dry and itchy ears, too little saliva causing tooth decay, dry lungs causing infections and coughs, and a really common issue - too little stomach acid.

    Too little stomach acid and too much stomach acid can cause many of the same symptoms. Doctors prescribe acid-suppressing medication which makes things worse if you already have insufficient acid.

    Having too little stomach acid reduces the absorption of all sorts of nutrients from food (including the vitamin D I mentioned above). Low nutrients reduces the conversion of T4 to T3. It sounds complicated, but it all makes sense and hangs together once you get your head round it.

    Increasing age reduces stomach acid too.

    So - increasing age, hypothyroidism, PPIs - they are all reducing your stomach acid. Actually adding acid when we have too little gives lots of relief, which sounds weird to people with heartburn, indigestion and nausea!

  • Thanks Humanbean.   My problem is gastritis, which is caused by too much stomach acid, so the PPI is to reduce the production of acid.  The gastritis shows clearly on my endoscope results.   My joint pain is mostly osteoarthritis, but is definitely worse recently and what I need to investigate is a possible link to my recently unstable hypo.  Any ideas?

  • Lack of stomach acid (hypochlorhydria or achlorhydria) can be the cause of gastritis. It doesn't have to be excess acid that causes it. Have you been checked for helicobacter pylori?

    I have been diagnosed with gastritis via endoscopy in the past, and it improved when I stopped taking PPIs and increased my acid intake via various means, including taking betaine HCL.

You may also like...